Medication Monday: Topamax

It is March. It is Monday. And it is time for another installment of Medication Monday, the weekly series that offers a brief, informative introduction to the various medications available on the market. However, it is not meant as a substitute for medical advice as I am not a substitute for a medical advisor.

photo-medication-pills-on-white-plastic-container-3683074
Medication Monday (Note: The medicines pictured here are just stock images and not what the actual medication being discussed looks like). Photo by Anna Shvets via pexels.com.

This week we are talking about Topamax (Topiramate). Topamax, like other mental health medications, works in the brain. It is sometimes used in patients with bipolar disorder and is also approved for the treatment of seizures from epilepsy in adults and children in combination with other anticonvulsants. It may also be used for preventing migraine headaches in adults.

As with most mental health medications, it will likely take several weeks before the medication starts to work.

Also as is common with most mental health medications, there are side effects that users of Topamax should know about. These include confusion, clumsiness, loss of appetite, unwanted mood changes, itchiness, and nose bleeds. Rarer side effects include metabolic acidosis, eye problems, respiratory problems, and an increase in suicidal thoughts. You should let your doctor or psychopharmacologist know right away if you have any of these symptoms.

Topamax may also have unwanted interactions with various medications. Carbamazepine (Tegretol), phenytoin (Dilantin), valproate (Depakote), and phenobarbital may all decrease the impact Topamax has. Combining Topamax with Depakote may also increase ammonia levels and in turn, may cause more confusion or disorientation. Lastly, taking Topamax with carbonic anhydrase inhibitors, such as acetazolamide, dichlorphenamide, methazolamide, and dorzolamide, may increase the risk of kidney stones.

If you are taking Topamax for bipolar disorder, you should not come off of it suddenly or without consulting with your doctor. Bipolar disorder requires long term treatment, and sudden medication changes may exacerbate the underlying condition or have other unwanted side effects. Like I said at the beginning of this post, Medication Monday is not meant to be a substitute for medical advice and all questions or concerns should go to your doctor. This series is merely a tool to hopefully help you be more prepared when you talk with your doctor while also hopefully decreasing the stigma surrounding the use of mental health medication.

If you have thoughts about this post or thoughts about a medication you’d like featured in a future post, feel free to let me know, either through the comment sections below or through the contact page.

And until next time, be well.

Source: NAMI – Topiramate (Topamax)

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s